Hail, Lea
- When
- June 1, 10:41 PM MST to 10:43 PM MST
- Where
- Lea County, 12 mi WNW of Eunice
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.496, -103.340
Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 7:33 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT MON JUN 1 2009 .UPDATE... WE HAVE DECIDED TO DECREASE POPS AND ADJUST SKY COVER. PLEASE SEE DISCUSSION BELOW. && .DISCUSSION... POPS HAVE BEEN DECREASED THIS EVENING FOR MOST OF THE AREA...WITH THE GREATEST CHANCE STILL OVER THE NORTHEASTERN CWA. SOME CONVECTION TRIED TO INITIATE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE TRANS PECOS REGION AND DAVIS MOUNTAINS NEAR ENHANCED SURFACE CONVERGENCE ASSOCIATED WITH A SURFACE TROUGH/DRYLINE...BUT SOUTHWEST TEXAS WAS LIKELY UNDER THE INFLUENCE OF SUBSIDENCE FOLLOWING THE SHORTWAVE TROUGH AND MCS THAT EXITED THE REGION EARLY THIS MORNING GIVEN THE LIMITED CU FIELD THAT DEVELOPED. THIS IS ALSO APPARENT IN THE 00Z MAF SOUNDING WITH A STRONG INVERSION PRESENT NEAR 800 HPA. NORTH OF THE REGION...HOWEVER...A MID TO UPPER LEVEL TROPOSPHERIC CYCLONIC CIRCULATION/VORT MAX OVER NORTH CENTRAL NEW MEXICO HAS RESULTED IN A COMPLEX OF STORMS OVER LUB/S CWA THIS EVENING. THIS ACTIVITY SHOULD CONTINUE THROUGH THE EVENING HOURS AND COVERAGE SHOULD BEGIN TO MIGRATE SOUTHWARD AS THE NOCTURNAL LLJ INTENSIFIES THIS EVENING ACROSS EAST CENTRAL PORTIONS OF THE CWA. THE DEVELOPING COLD POOL FROM THIS COMPLEX IS NOW PRODUCING AN OUTFLOW BOUNDARY ON ITS SOUTHERN PERIPHERY AND THIS MAY ALSO INTERACT WITH A WESTWARD PROPAGATING OUTFLOW BOUNDARY FROM THE EAST (LAST SEEN NEAR ABILENE) RESULTING IN INCREASED CHANCES FOR DEVELOPMENT LATER THIS EVENING OVER THE NE ZONES. MOST OF THE ACTIVITY SHOULD REMAIN NORTH OF THE REGION THOUGH. ALL OF THE UPDATED PRODUCTS HAVE BEEN SENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 96 64 82 / 20 30 20 20 CARLSBAD NM 56 96 61 86 / 10 10 10 10 DRYDEN TX 67 92 68 93 / 20 20 20 30 FORT STOCKTON TX 64 95 64 88 / 10 30 20 20 GUADALUPE PASS TX 54 95 61 87 / 10 0 10 10 HOBBS NM 61 96 60 87 / 10 20 20 10 MARFA TX 49 88 54 85 / 10 20 10 20 MIDLAND INTL AIRPORT TX 65 95 63 85 / 10 20 10 20 ODESSA TX 65 95 64 85 / 10 20 10 10 WINK TX 65 102 64 92 / 10 20 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 PM CDT MON JUN 1 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 847 PM CDT MON JUN 1 2009 /747 PM MDT MON JUN 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY AFFECT THE WESTERN LOW ROLLING PLAINS AND PORTIONS OF THE NORTHERN PERMIAN BASIN TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...SOME STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE BOTH TUESDAY AND WEDNESDAY AS A DRYLINE INTERACTS WITH AN APPROACHING COLD FRONT. SOME STORMS ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON WITH LARGE HAIL...DAMAGING WINDS... AND HEAVY RAINFALL REMAINING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 05:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177305.